MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 4.5 BONECUTTER FR 180MM LG DSP; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 4.5 BONECUTTER FR 180MM LG DSP; SAW, POWERED, AND ACCESSORIES
Model Number 7210979
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 09/02/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a left hip arthroscopy with gluteus medius repair surgery, the bonecutter was locked and started overheating.The physician placed the shaver in the patient's abdomen.Then post-op drapes were removed and a burn could be noticed at the left side of the abdomen.Silvadene and telfa was placed on the wound.The procedure was successfully completed without delay using the same device.The patient was transferred to pacu.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 7210979 4.5mm full radius long 180mm disposable bonecutter blade product used in treatment, was not returned for evaluation.Therefore, relationship between the event and device was not confirmed.Influences unrelated to manufacture that could compromise product performance or integrity include: insufficient irrigation or engaging the device without suction.Seizing of blades due to inadequate bio matter excision.Change of approach during use.Noisy, overheating, seizing symptoms are aligned with the blade being tested or run without or with inadequate suction/irrigation and/or side loading.Friction can be created from rotational contact of inner and outer blade surface contact.Binding and seizing may occur due to matter; tissue, bone, or metal not being efficiently excised.Per ifu 1060816: periodic irrigation of the tip of the burr or cutter is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.No rotational blade or burr product should remain in contact with patient anatomy without active irrigation running or while not in use.Complaint history review for three previous years indicated a similar allegation for the product family reported.Batch review was unattainable without a valid lot number reported.Instructions for use (ifu) contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.Product met specifications upon release to distribution.Per clinical/mi: no relevant clinical information is provided, recommend closure.
 
Event or Problem Description
It was reported that during a left hip arthroscopy with gluteus medius repair surgery, the bonecutter was locked and started overheating.The physician placed the shaver in the patient's abdomen.Then post-op drapes were removed and a burn could be noticed on the anterior lateral abdomen.The wound was cleaned and dressed with silvadene, telfa and adaptic.The procedure was successfully completed without delay using the same device.The patient was transferred to pacu.The abdominal wound required resection repair and is healing well.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was not a relationship found between the returned device and the reported incident.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device, specifically, periodic irrigation of the tip of the burr or cutter is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.A review of risk management files found that the reported failure was documented appropriately.A review of the customer provided image found that there is a brown discoloration on the patient.A visual inspection of the returned device found that it is not in its original packaging.There is debris in the inner and outer shaft of the device.There are no signs of physical damage on the device.A functional evaluation of the returned device found that is functions as intended.Per the operative report the burn was treated with silvadene and adaptic and the patient was in stable condition.The extent of the scaring as a result cannot be concluded, no further clinical medical assessment is warranted.The complaint was not verified, and the root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.The concomitant device, a bonecutter blade was returned.Product evaluation of the concomitant device found that it was not in its original packaging.There is debris in the inner and outer shaft of the device.There are no signs of physical damage on the device.It functioned as intended.A review of the customer provided image found that there is a dark discoloration on the patient resembling a burn.It was determined that the device did not contribute to the patient burn.The reported burn was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the patient burn include placing an overheating handpiece directly on the patient.Factors which can contribute to overheating of the handpiece include a blade stall condition that will result in increased current draw from the control unit which will heat the motor and hand piece housing.This can be the result of gearbox corrosion caused by cleaning and sterilization methods and the chemicals involved.A complaint history review concluded this was a repeat issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.Specifically, it warns "to avoid patient burns, do not place the handpiece on the patient when it is not in use".A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Per the operative report the burn was treated with silvadene and adaptic and the patient was in stable condition.The extent of the scarring as a result cannot be concluded, no further clinical medical assessment is warranted.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
BLADE 4.5 BONECUTTER FR 180MM LG DSP
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10590245
Report Number1219602-2020-01479
Device Sequence Number2822343
Product Code HAB
UDI-Device Identifier03596010544001
UDI-Public03596010544001
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/06/2022
Device Model Number7210979
Device Catalogue Number7210979
Device Lot Number50871404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2020
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 09/02/2020
Supplement Date Received by Manufacturer10/30/2020
11/03/2020
11/12/2021
03/10/2022
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date11/04/2020
11/18/2020
11/15/2021
03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown